Alert archive / Oklahoma / Tornado Warnings in 2003
Tornado Warning 43, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 7, 2003, 11:59 PM CDT for Cotton County, Oklahoma. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2003, 11:59 PM CDT (04:59 UTC)
- Expired
- May 8, 2003, 12:30 AM CDT
- In force
- 31 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Cotton County, OK
The radar
The Altus AFB radar (KFDR), 58 km from the middle of the area, began a volume at 05:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 10:35 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 5.0 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1026 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1110 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 300 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
121 WFUS54 KOUN 080459 TOROKC OKC033-080530- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NORMAN OK 1156 PM CDT WED MAY 7 2003 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * TORNADO WARNING FOR... COTTON COUNTY IN SOUTHWEST OKLAHOMA * UNTIL 1230 AM CDT * AT 1156 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 4 MILES WEST-SOUTHWEST OF WALTERS... MOVING EAST AT 35 MPH. * LOCATIONS IN THE WARNING INCLUDE WALTERS A TORNADO MAY FORM AT ANYTIME. TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. IF POSSIBLE... MOVE TO A BASEMENT OR STORM SHELTER. OTHERWISE... MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS. LAT...LON 3438 9849 3428 9848 3429 9814 3444 9815 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 7, 8:45 PM CDT, 3 hours 14 minutes earlier.
Area forecast discussion, May 7, 8:45 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OKLAHOMA 845 PM CDT WED MAY 7 2003 MADE SOME MINOR CHANGES BASED ON LATEST RADAR AND SATELITE TRENDS WITH PRECIP AND CLOUD COVER. WILL LIKELY SEE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CONT FOR A COUPLE OF MORE HOURS ACROSS SW ZONES WITH GRADUAL DECREASE IN COVERAGE AND INTENSITY WITH LOSS OF HEATING. ATTENTION THEN TURNS TO WAA DEVELOPING NORTH OF WARM FRONT ACROSS CENTRAL INTO NE OKLAHOMA AFTER MIDNIGHT. LOW LEVELS HAVE SOME WORK TO DO WITH 00Z SOUNDING SHOWING STRONG CAPPING INVERSION TO OVERCOME HERE IN CENTRAL OK. WINDOW OF OPPORTUNITY MAY BE SMALL HERE ACROSS CENTRAL SECTIONS WITH CHANCES LINGERING TOWARD MORNING IN THE NORTH AND NE. NO CHANGES PAST FIRST PERIOD. UPDATES OUT SHORTLY. 30 --------------------------------------------- 353 PM CDT WED MAY 7 2003 REPEATED VISITS BY WAVES IN THE GENERALLY WEST-SOUTHWESTERLY UPPER FLOW WILL KEEP CHANCES OF SHOWERS AND STORMS IN OUR FORECAST FOR THE MAJORITY OF THE NEXT 7 DAYS. IT APPEARS THAT THE MAIN HIGHLIGHTS FOR SEVERE WEATHER WILL BE TONIGHT... THURSDAY... FRIDAY... SATURDAY... AND AGAIN ON TUESDAY NIGHT AND WEDNESDAY. SUNDAY AND MONDAY LOOK FAIRLY QUIET AT THIS POINT. HAVE MADE SOME SIGNIFICANT CHANGES TO THE TEMPERATURE FORECASTS FOR THE WEEKEND AND EARLY NEXT WEEK. GENERALLY LOWERED HIGHS ABOUT 5 TO 10 DEGREES AND MADE SIMILAR... ALTHOUGH NOT QUITE AS ABRUPT... CHANGES TO LOW TEMPERATURES. BETWEEN THE EXPECTED FRONTAL PASSAGE AND CLOUD COVER... DAYTIME HIGHS WILL BE HARD PRESSED TO GET MUCH ABOVE THE NEW MRF GUIDANCE. ALSO MODIFIED POPS SOMEWHAT. IN HOPES THAT THE MODEL FORECAST OF FULL-SCALE FRONTAL PASSAGE WILL ACTUALLY OCCUR... HAVE LOWERED/REMOVED POPS SUNDAY. OBVIOUSLY... IF THE FRONT FAILS TO MAKE IT AS FAR AS THE GFS SHOWS... THE FORECAST WILL NEED TO BE PUT BACK THE WAY IT WAS. OKC 71 87 62 88 / 50 30 30 10 HBR 66 88 57 89 / 30 20 20 10 SPS 70 91 63 93 / 30 20 20 10 GAG 57 85 51 86 / 40 10 10 0 PNC 69 85 59 86 / 50 40 30 10 DUA 73 89 70 91 / 30 40 30 20 FORECAST ID = 23 = CMS .OUN... OK...NONE. TX...NONE.
Hazardous weather outlook, May 7, 5:00 PM CDT, 6 hours 59 minutes before
OKZ004>048-050>052-TXZ083>090-081200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
500 PM CDT WED MAY 7 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
OVERNIGHT ACROSS ALL OF WESTERN...CENTRAL AND SOUTHEAST OKLAHOMA AND
WESTERN NORTH TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 5 PM
THROUGH 4 AM.
IMPACTS...
THE PRIMARY CONCERN WILL BE THE POTENTIAL FOR LARGE HAIL...POSSIBLY
UP TO AROUND BASEBALL SIZE AND DAMAGING STRAIGHT-LINE WINDS TO 70
MPH.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD LISTEN FOR UPDATES THROUGHOUT THE DAY...AND PLAN
FOR POSSIBLE SEVERE WEATHER OPERATIONS THIS EVENING AND OVERNIGHT.
DISCUSSION...
A WARM FRONT LOCATED ALONG THE RED RIVER NORTHWEST ACROSS THE TEXAS
PANHANDLE WILL CONTINUE TO MOVE SLOWLY NORTH INTO SOUTHERN OKLAHOMA
THIS EVENING. A DRY LINE IS ALSO TAKING SHAPE LATE THIS AFTERNOON
ACROSS WEST TEXAS...FROM NEAR AMARILLO SOUTH TO LUBBOCK AND WEST OF
MIDLAND. ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND
EAST OF THE DRY LINE LATE THIS AFTERNOON ACROSS PORTIONS OF WEST
TEXAS. THESE STORMS WILL THEN MOVE NORTHEAST TOWARD WESTERN PORTIONS
OF NORTH TEXAS AND SOUTHWEST OKLAHOMA THIS EVENING. FAVORABLE WIND
FIELDS AND A VERY UNSTABLE AIRMASS TO THE EAST OF THE DRY LINE WILL
ALLOW ANY THUNDERSTORMS THAT DEVELOP TO QUICKLY BECOME SEVERE...WITH
SUPERCELL THUNDERSTORMS POSSIBLE.
SCATTERED THUNDERSTORMS ARE ALSO EXPECTED TO DEVELOP ALONG AND TO
THE NORTH OF THE WARM FRONT THIS EVENING ACROSS SOUTHERN INTO
CENTRAL OKLAHOMA. IF THUNDERSTORMS DEVELOP ALONG THIS BOUNDARY...
HIGH INSTABILITY AND MODERATE WIND SHEAR WILL ALLOW THESE
THUNDERSTORMS TO BECOME SEVERE.
THE ACTIVITY IS EXPECTED TO MOVE NORTH AND NORTHEAST INTO NORTHERN
OKLAHOMA AND EVENTUALLY NORTH AND EAST OF OKLAHOMA BY EARLY THURSDAY
MORNING.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY MAY 8.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
THE ACTIVE SPRING WEATHER PATTERN WILL RESULT IN CONTINUED CHANCES
OF SEVERE THUNDERSTORMS NEARLY EVERY DAY THROUGH SATURDAY. GREATER
CHANCES OF SEVERE WEATHER WILL BE ACROSS EASTERN OKLAHOMA FOR THE
MOST PART...WITH LESSER CHANCES ACROSS WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS. THE POTENTIAL WILL EXIST FOR SIGNIFICANT SEVERE WEATHER
OUTBREAKS IN PARTS OF THE CENTRAL UNITED STATES AGAIN ON THURSDAY
AND AGAIN SATURDAY...PERHAPS INCLUDING EASTERN PARTS OF THE NORMAN
COUNTY WARNING AREA. SEVERE WEATHER IS ALSO POSSIBLE NEXT TUESDAY.
SPOTTERS AND EMERGENCY MANAGERS... ESPECIALLY IN THE EASTERN HALF OF
OKLAHOMA...SHOULD STAY TUNED FOR UPDATED WEATHER INFORMATION
THROUGHOUT THE WEEK
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.
30/11In the hours before
Local storm report, May 7, 11:25 PM CDT, 34 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1125 PM CDT WED MAY 07 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1124 PM DILL CITY OK .75 INCH HAIL
05/07/03 WASHITA REPORTED BY AMATEUR
RADIO SPOTTER
KTLocal storm report, May 7, 11:26 PM CDT, 33 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1126 PM CDT WED MAY 07 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1126 PM SENTINEL OK 1.75 INCH HAIL
05/07/03 WASHITA REPORTED BY AMATEUR
RADIO SPOTTER
KTLocal storm report, May 7, 11:35 PM CDT, 24 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1135 PM CDT WED MAY 07 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1125 PM WALTERS OK .88 INCH HAIL
05/07/03 COTTON REPORTED BY WALTERS FIRE
DEPARTMENTLocal storm report, May 7, 11:47 PM CDT, 12 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1147 PM CDT WED MAY 07 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1144 PM 3 S CORDELL OK 1.00 INCH HAIL
05/07/03 WASHITA REPORTED BY HAM RADIO
OPERATORLocal storm report, May 7, 11:52 PM CDT, 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1152 PM CDT WED MAY 07 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1120 PM 2 S RETROP OK 63 MPH WIND GUST
05/07/03 WASHITA MEASURED BY OKLAHOMA
MESONET
1151 PM 5 N COOKIETOWN OK 1.00 INCH HAIL
05/07/03 COTTON REPORTED BY HAM RADIO
OPERATORLocal storm report, May 7, 11:59 PM CDT, 0 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1159 PM CDT WED MAY 07 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1158 PM CORDELL OK 1.25 INCH HAIL
05/07/03 WASHITA REPORTED BY HAM RADIO
OPERATORThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 9:49 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Greer, Harmon | 41 min |
| May 7, 10:10 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 50 min |
| May 7, 10:22 PM CDT | Tornado Warning | OUN | Tillman | 23 min |
| May 7, 10:27 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Greer | 48 min |
| May 7, 10:43 PM CDT | Tornado Warning | OUN | Tillman | 47 min |
| May 7, 11:02 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton | 43 min |
| May 7, 11:04 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 41 min |
| May 7, 11:44 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 46 min |
| May 7, 11:45 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Stephens | 45 min |
| May 8, 12:14 AM CDT | Severe Thunderstorm Warning | OUN | Woodward | 46 min |
| May 8, 12:26 AM CDT | Severe Thunderstorm Warning | OUN | Caddo, Washita | 34 min |
| May 8, 12:29 AM CDT | Severe Thunderstorm Warning | OUN | Stephens | 46 min |
| May 8, 12:37 AM CDT | Severe Thunderstorm Warning | OUN | Jefferson | 23 min |
| May 8, 12:59 AM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian, Grady | 46 min |
| May 8, 1:01 AM CDT | Severe Thunderstorm Warning | OUN | Woods, Woodward | 44 min |
| May 8, 1:02 AM CDT | Severe Thunderstorm Warning | OUN | Jefferson | 43 min |
| May 8, 1:12 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Stephens | 48 min |
| May 8, 1:16 AM CDT | Tornado Warning | OUN | Jefferson | 29 min |
| May 8, 1:20 AM CDT | Tornado Warning | OUN | Stephens | 25 min |
| May 8, 1:31 AM CDT | Tornado Warning | OUN | Carter, Garvin, Murray | 44 min |
| May 8, 1:46 AM CDT | Severe Thunderstorm Warning | OUN | Canadian, Oklahoma | 44 min |
| May 8, 2:06 AM CDT | Tornado Warning | OUN | Carter, Love | 39 min |
| May 8, 2:11 AM CDT | Severe Thunderstorm Warning | OUN | Garvin | 49 min |
| May 8, 2:42 AM CDT | Tornado Warning | OUN | Carter, Love, Marshall | 33 min |
| May 8, 2:44 AM CDT | Severe Thunderstorm Warning | OUN | Pontotoc | 31 min |
| May 8, 2:59 AM CDT | Severe Thunderstorm Warning | OUN | Coal | 31 min |
| May 8, 3:12 AM CDT | Tornado Warning | OUN | Marshall | 48 min |
| May 8, 3:26 AM CDT | Severe Thunderstorm Warning | OUN | Johnston | 49 min |
| May 8, 3:34 AM CDT | Tornado Warning | OUN | Bryan, Johnston | 26 min |
| May 8, 3:59 AM CDT | Tornado Warning | OUN | Atoka, Johnston | 46 min |
| May 8, 4:10 PM CDT | Severe Thunderstorm Warning | OUN | Grady | 50 min |
| May 8, 4:22 PM CDT | Severe Thunderstorm Warning | OUN | Canadian | 38 min |
| May 8, 4:32 PM CDT | Tornado Warning | OUN | Grady | 43 min |
| May 8, 4:45 PM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 45 min |
| May 8, 4:49 PM CDT | Tornado Warning | OUN | Cleveland, McClain, Oklahoma | 56 min |
| May 8, 5:31 PM CDT | Tornado Warning | OUN | Lincoln, Pottawatomie | 59 min |
| May 8, 5:32 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Noble | 43 min |
| May 8, 5:44 PM CDT | Tornado Warning | OUN | Oklahoma | 31 min |
| May 8, 5:51 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 39 min |
| May 8, 5:55 PM CDT | Tornado Warning | OUN | Noble | 50 min |
Nearby
Tornado Warnings in Oklahoma, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.